Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS Albuquerque, NM

August 13, 2004Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2004, 8:50 PM MDT for Lincoln County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 8:50 PM MDT (02:50 UTC)
Expired
Aug 13, 2004, 10:45 PM MDT
In force
115 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 140251
FFWABQ
NMC027-140445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
850 PM MDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 1045 PM MDT

* AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN 8 MILES NORTHWEST OF ARABELA...OR ABOUT 27 MILES
  NORTHEAST OF RUIDOSO. THIS RAIN IS NEAR OR IN THE VICINITY OF
  OF THE PEPPIN WILDFIRE AREA WHERE BURNT SLOPES ARE SUBJECT TO
  EXTREME FLASH FLOODING.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...  
  LOCATED OVER THE NORTH SLOPES OF THE CAPITAN MOUNTAINS WITH
  FLASH FLOODING FROM THE AREAS BURNT BY THE PEPPIN WILDFIRE

HEAVY RUNOFF FROM BURNT SLOPES OF THE CAPITAN MOUNTAINS IS EXPECTED 
THROUGH AT LEAST 1045 PM. ARROYOS FEEDING NORTH FROM THE CAPITAN MOUNTAINS
TOWARDS STATE ROAD 246 ARE EXPECTED TO SEE SUDDEN AND EXTREME RUNOFF
FROM THE BURNT FOREST AREAS. THIS WATER WILL FEED NORTH AND THEN EAST
IN THE DIRECTION OF STATE ROAD 246 TO SALT CREEK.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

LAT...LON 3352 10546 3366 10543 3367 10542 3370 10498
      3343 10501
$$

03
2 follow-up statements
000 
WGUS75 KABQ 140346
FFSABQ
NMC027-140445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
945 PM MDT FRI AUG 13 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE CAPITAN MOUNTAIN
 AREA OF CENTRAL LINCOLN COUNTY IN NEW MEXICO UNTIL 1045 PM MDT...

RAINFALL IS ENDING OVER THE PEPPIN WILDFIRE AREA OF THE CAPITAN 
MOUNTAINS NORTHEST OF RUIDOSO. HOWEVER...RADAR ESTIMATES OF RAINFALL 
ARE AS HIGH AS 1 INCH BETWEEN 830 PM AND 930 PM WHICH CAN EASILY 
PRODUCE EXTREME RUNOFF AND FLASH FLOODING FROM THE BURNT SLOPES 
ALONG THE CAPITAN MOUNTAINS NORTH TOWARDS STATE ROAD 246.

FLASH FLOOD WARNING WILL REMAIN IN EFFECT THROUGH AT LEAST 1045 PM 
DUE TO THE UNUSUALLY HIGH RISK OF FLOODING FROM THE BURNT FOREST 
SLOPES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST
MOVING WATER OR WATER OF UNKNOWN DEPTH.

$$

03
000 
WGUS75 KABQ 140454
FFSABQ
NMC027-140500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1049 PM MDT FRI AUG 13 2004

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE CAPITAN MOUNTAIN
 AREA OF CENTRAL LINCOLN COUNTY IN NEW MEXICO...

RAINFALL IS ENDING OVER THE PEPPIN WILDFIRE BURN AREA OF THE CAPITAN 
MOUNTAINS NORTHEAST OF RUIDOSO. HOWEVER...RUNOFF CAN STILL FLOW MANY 
HOURS AFTER THE RAIN HAS ENDED. CONTINUE TO STAY ALERT WHILE DRIVING 
AROUND THE CAPITAN MOUNTAIN AREA.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:22 PM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Aug 13, 2:22 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
222 PM MDT FRI AUG 13 2004

.DISCUSSION...SEVERE WEATHER TAKES CENTER STAGE AGAIN THIS FORECAST.

UNSEASONABLY COLD AIR ALOFT IN NORTHWEST FLOW COMBINED WITH ABUNDANT
LOW LEVEL MOISTURE WILL LEAD TO LARGE HAIL PRODUCING THUNDERSTORMS
AGAIN THIS AFTERNOON AND EVENING ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN. CLOSEST RESEMBLANCE TO A SHORT WAVE TROUGH SEEN ON
SATELLITE APPEARS TO BE SMALL DISTURBANCE NEAR UTAH/COLORADO BORDER.
NEVERTHELESS...TERRAIN IS INDUCING CONVECTION AT THIS TIME AND
EXPECT INTENSIFICATION THROUGH...AND A BIT PAST...TIME OF PEAK
HEATING. MODERATE NW FLOW ALOFT MEANS DIRECTIONAL AND SPEED SHEAR
SUFFICIENT FOR SUPERCELLS AS SUPPORTED BY ETA FORECAST PARAMETERS
SUCH AS VORTICITY GENERATION PARAMETER AND BRN SHEAR. THIS SUPPORTED
BEST IN THE NORTHEAST. TORNADOES POSSIBLE ALONG OUTFLOW BOUNDARIES
LATER INTO THE EVENT BUT WEAK LOW LEVEL WINDS SHOULD PRECLUDE MORE
THAN AN ISOLATED OCCURRENCE. STORMS WILL PRODUCE HEAVY RAIN...BUT
FAIRLY QUICK MOVEMENT SHOULD ALSO PRECLUDE WIDESPREAD FLOOD HAZARD.
DAMAGING WINDS POSSIBLE WITH STRONGEST STORMS BUT AGAIN DO NOT
EXPECT TO BE WIDESPREAD. IF THESE STORMS WERE TO FORM AN ORGANIZED
LINE AS FED BY ETA-INDICATED STRENGTHENING LOW LVL SELY FLOW LATER
THIS EVENING...THEN WIND GUSTS WOULD BECOME MORE LIKELY.

SEVERE THUNDERSTORM WATCH NOW POSTED FOR EASTERN HALF OF CWFA TIL
03Z.

ANOTHER TROUGH ROTATES AROUND HUDSON BAY LOW SATURDAY...KEEPING COLD
TEMPS ALOFT IN ERN NM. THUS PATTERN LOOKS SIMILAR TO TODAY AND COULD
BE A REPEAT EVENT. SHORT WAVE RIDGING BRINGS A BIT WARMER TEMPS
ALOFT SUNDAY...SO OVERALL SEVERE THREAT SHOULD BE DIMINISHED THEN.
INTERESTING PATTERN DEPICTED BY THE GFS INTO THE MEDIUM RANGE
PERIOD. WEAK UPPER LEVEL CYCLNONIC CIRCULATION SHOWN OVER NM/AZ
THROUGH AT LEAST WEDNESDAY. LOOKS LIKE THE POSSIBILITY THAT SOME
PACIFIC MOISTURE WILL BE TAPPED GIVEN LATEST WATER VAPOR IMAGERY.
ALSO EVIDENT IS A CIRCULATION OVER SRN CALIFORNIA...SO GFS SOLUTION
SEEMS REASONABLE. THUS HAVE INCREASED POPS SLIGHTLY OVER THE WEST
AND DECREASED THE DIURNAL TEMPERATURE RANGE.  EJECTIONS OF WAVES
ACROSS THE SOUTHEAST PART OF THE STATE AS PER THE GFS COULD LEAD TO
ISOLATED HEAVY RAIN EVENTS THERE AS WELL THROUGH MID WEEK...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/088 060/084 059 19112
GALLUP.................... 052/082 055/079 054 19233
GRANTS.................... 053/081 053/079 052 19333
GLENWOOD.................. 063/084 062/084 062 19333
CHAMA..................... 046/075 047/072 046 19233
LOS ALAMOS................ 053/077 053/077 052 19233
RED RIVER................. 042/067 042/066 041 19234
TAOS...................... 050/078 049/077 048 19233
SANTA FE.................. 053/077 053/077 053 19333
SANTA FE AIRPORT.......... 054/080 055/080 054 19333
ESPANOLA.................. 056/083 056/082 056 19233
ALBUQUERQUE HEIGHTS....... 064/083 064/083 064 19323
ALBUQUERQUE VALLEY........ 064/084 064/084 064 19323
ALBUQUERQUE FOOTHILLS..... 062/081 061/081 061 19323
ALBUQUERQUE WEST MESA..... 063/083 063/083 063 19323
SOCORRO................... 062/085 061/085 061 19323
SANDIA PARK/CEDAR CREST... 055/076 055/076 054 19333
MORIARTY/ESTANCIA......... 052/079 052/079 052 19544
CARRIZOZO................. 059/080 057/080 058 19423
RUIDOSO................... 054/072 053/072 054 19533
RATON..................... 049/073 050/077 051 19334
LAS VEGAS................. 050/076 050/077 051 19444
ROY....................... 053/078 054/079 054 19333
CLAYTON................... 055/078 057/081 057 19333
SANTA ROSA................ 058/084 058/085 058 19534
TUCUMCARI................. 059/083 061/086 061 19433
FORT SUMNER............... 060/084 060/086 061 19433
CLOVIS.................... 059/081 060/084 062 19433
PORTALES.................. 060/082 060/084 062 19433
ROSWELL................... 065/084 063/085 064 19533
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Aug 13, 11:00 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT FRI AUG 13 2004

NMZ001>021-141200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1100 AM MDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE CENTRAL
MOUNTAIN CHAIN EASTWARD THIS AFTERNOON INTO TONIGHT. LARGE HAIL WILL
BE THE MAIN THREAT...BUT DAMAGING WINDS...AND FLASH FLOODING COULD
ALSO OCCUR. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN
THE FAR NORTHEAST AND NEAR THE TEXAS BORDER.

THUNDERSTORMS ARE LIKELY TO START OUT ALONG THE CENTRAL MOUNTAIN
CHAIN AND ADJACENT HIGHLANDS THIS AFTERNOON AND PROGRESS SOUTHEAST
THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY FROM THE
CENTRAL MOUNTAIN CHAIN EASTWARD. LARGE HAIL WILL ONCE AGAIN BE THE
MAIN THREAT...BUT OCCURRENCES OF DAMAGING WINDS...FLASH FLOODING AND
EVEN TORNADOES ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER APPEARS
TO BE A BIT LESS SUNDAY INTO EARLY NEXT WEEK...BUT HEAVY RAINS AND
FLASH FLOODING WILL REMAIN A DISTINCT POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY BETWEEN 300 PM AND
MIDNIGHT ACROSS EASTERN NEW MEXICO...INCLUDING THE FOLLOWING
COUNTIES... TAOS...COLFAX...UNION...MORA...HARDING...SANTA FE...SAN
MIGUEL...QUAY...GUADALUPE...DE BACA...CURRY...ROOSEVELT...LINCOLN
AND CHAVES.  THESE AREAS MAY ALSO REQUIRE SPOTTER ACTIVATION
SATURDAY AFTERNOON AND EVENING.

19

In the hours before

Local storm report, Aug 13, 5:03 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
503 PM MDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MINERAL HILL            35.61N 105.40W
08/13/2004  1.00 INCH        SAN MIGUEL         NM   FIRE DEPT/RESCUE

&&

KD
Local storm report, Aug 13, 5:56 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 SE SEDILLO            35.03N 106.21W
08/13/2004  1.00 INCH        TORRANCE           NM   PUBLIC

&&

KD
Special weather statement, Aug 13, 8:16 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
816 PM MDT FRI AUG 13 2004

NMZ016-017-019-140315-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CHAVES COUNTY PLAINS-LINCOLN
COUNTY HIGH PLAINS/HONDO VALLEY-
816 PM MDT FRI AUG 13 2004

...STORMS WITH HEAVY RAIN AND INTENSE AND FREQUENT LIGHTNING FROM
ROSWELL TO RUIDOSO AND CARRIZOZO...

SEVERE THUNDERSTORMS THAT WERE LOCATED OVER LINCOLN COUNTY HAVE
TRANSITIONED INTO HEAVY RAIN SHOWERS WITH FREQUENT LIGHTNING. A BAND
OF HEAVY RAIN EXTENDS FROM ABOUT 5 MILES NORTH OF ROSWELL THEN
NEARLY CONTINUOUSLY WESTWARD INTO LINCOLN COUNTY NORTH OR ARABELA.
OTHER STORMS ARE LOCATED OVER WESTERN LINCOLN COUNTY BETWEEN CAPITAN
AND CARRIZOZO.

ALL STORMS ARE MOVING SOUTH. REMAIN ALERT FOR THIS WEATHER MOVING
SOUTH OVER ROSWELL AND ACROSS HIGHWAY 70 380 ALL THE WAY WEST TO
CARRIZOZO.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING.

03

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:32 PM MDTSevere Thunderstorm WarningABQTorrance58 min
Aug 13, 7:02 PM MDTSevere Thunderstorm WarningABQLincoln58 min
Aug 14, 3:19 PM MDTSevere Thunderstorm WarningABQColfax56 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.